Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Codeine addiction, want to quit it. Will I regain my original self after cessation?

Hello my name is paul and i am a codeine addict, i am going to see my gp next week. i am on 30/500 and the pills have changed my personality, when i have finally stopped will i be the person i used to be before taking the pills. Also i have had depression in the past which i delt with myself but now realise i havnt sorted any of it out.
Asked On : Wed, 20 Jun 2012
Answers:  1 Views:  136
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
General & Family Physician 's  Response
Hi russellp39.

Thanks for your question.

Fortunately i am a psychiatrist and a deaddiction specialist,

Codeine is a opium group of drug having high addiction potential.

You should know why a person addict to some drugs because when they leave it there are withdrawal symptoms to neutrilise those symptoms that person again go to take the drug.

Its good that you want to leave the habit.So for that better thing to admit in any deaddiction center.
As you know when you leave the habit all on a sudden you have withdrawal symptoms like-insomia,lacrimation,diarrhea,piloerrection,dysphoric mood, mydriasis,yawning,autonomic hyperactivity and that can be manage by giving antidote or clonidine
and after overcome of withdrawal symptoms you have to take one opiod agonist for replacement for prevention of relapse.there are so many drugs for that.I can not name those in this forum.

Side by side psycho education and counselling should go that is called relapse prevention counselling or RPC that help you to avoid situation which provoke you to take drugs and also to control yourself during craving.

Psycho education of the family member also should be done that how they behave with you.

For the whole thing you need to be admitted for 4-6 weeks and you become free of codeine and will be able to lead normal life.

By the way your personality changes are due to drugs and depression is also due to codeine .It is called substance induce mood disorder.When you will leave the habit you mood and personality become gradually normal.

Best wishes.

Dr Sourav Ganguly

Answered: Wed, 11 Jul 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor